Lege Artis Medicinae

[“I Strive to Pass On the Professional Values” – an Interview with Gastroenterologist Professor László Simon by Elemér Nemesánszky]

NEMESÁNSZKY Elemér

MAY 16, 2007

Lege Artis Medicinae - 2007;17(04-05)

COMMENTS

0 comments

Further articles in this publication

Lege Artis Medicinae

[Report on the use of gastroenterologic endoscopy in Hungary in 2006]

NAGY György, OROSZ Péter

Lege Artis Medicinae

[What does it mean to be a doctor today?]

BANAI János

Lege Artis Medicinae

[The effect of tiotropium in chronic obstructive pulmonary disease in clinical remission]

BÖSZÖRMÉNYI Nagy György

Lege Artis Medicinae

[Tell Me, Who Would You Choose? Understanding Naturopathy]

VARGA Orsolya

Lege Artis Medicinae

[A cardiovascular polypill in the pipeline]

KERPEL-FRONIUS Sándor

All articles in the issue

Related contents

Clinical Neuroscience

Effects of valproate, carbamazepine and levetiracetam on Tp-e interval, Tp-e/QT and Tp-e/QTc ratio

YASAR Altun, ERDOGAN Yasar

Aim - To evaluate P-wave dispersion before and after antiepileptic drug (AED) treatment as well as to investigate the risk of ventricular repolarization using the Tpeak-Tend (Tp-e) interval and Tp-e/QT ratio in patients with epileptic disorder. Methods - A total of 63 patients receiving AED therapy and 35 healthy adults were included. ECG recordings were obtained before and 3 months after anti-epileptic treatment among patients with epilepsy. For both groups, Tp-e and Tp-e/QT ratio were measured using a 12-lead ECG device. Results - Tp-e interval, Tpe/QT and Tp-e/QTc ratios were found to be higher in the patient group than in the control group (p<0.05, for all), while QTmax ratio was significantly lower in the patient group. After 3 months of AED therapy, significant increases in QT max, QTc max, QTcd, Tp-e, Tp-e/QT, and Tp-e/QTc were found among the patients (p<0.05). When the arrhythmic effects of the drugs before and after treatment were compared, especially in the valproic acid group, there were significant increases in Tp-e interval, Tp-e/QT and Tp-e/QTc values after three months of treatment (p<0.05). Carbamazepine and levetiracetam groups were not statistically significant in terms of pre- and post-treatment values. Conclusions - It was concluded that an arrhythmogenic environment may be associated with the disease, and patients who received AED monotherapy may need to be followed up more closely for arrhythmia.

Lege Artis Medicinae

[Vigilance for Drug Safety: the SCOPE Project – An Interview with Mick Foy, Pharmacovigilance Working Group Leader of the British Medicines Authority (MHRA) ]

CZIGLÉNYI Boglárka

LAM KID

[New findings in the cortical bone biology and its role in bone fractures]

BALOGH Ádám, BHATTOA Harjit Pál

[The authors surveyed the already known factors responsible for the osteoporotic bone fragility. Then the results of using modern imaging techniques (micro-CT, high-resolution peripheral computed quantitative tomograph - HR-pQCT) and advanced computer analytic methods (finite element analysis, FEA) are presented. These data - beyond the already known fracture risk factors (age, risk of falling, bone mineral density - BMD, and fine structure damage of trabecular bone) are stressing the importance of the (micro)damage of cortical bone as a fracture risk factor, which has been still underrated. The cortical thickening and increased porosity - verified on various population samples - are increasing the risk of fractures in certain subgroups of subjects having identical BMD values, even among those, who are considered only osteopenic by the earlier classification based on BMD values. Backed with modern software batteries, the new imaging techniques are expected to enter clinical application in the near future. Pharmacologic agents with stronger cortical effect are already available and research is continuing to find new drugs to use in the management of osteoporotic patients of high fracture risk.]

Clinical Neuroscience

Mid-term oral isotretinoin therapy causes a predominantly sensory demyelinating neuropathy

ALTUN Yasar, INAN Esra

Aim - The purpose of this prospective study was to investigate whether mid-term treatment with oral isotretinoin may impact peripheral nerve function. Methods - In this study, we included 28 patients with no apparent neurological or neurophysiological findings. The patients received treatment with oral isotretinoin for papulopustular or nodulocystic acne. The patients with normal findings in the first examination were given 1 mg/kg/day oral isotretinoin. Neurological examinations and electroneurographic studies were performed before and 6 months after the onset of isotretinoin treatment. Results - Clinical examinations and electroneurographic evaluations prior to treatment revealed no abnormalities in any of the patients. However, 20 patients (72%) displayed one or more abnormal values in the tested parameters after treatment. Although the mean amplitudes of compound muscle action potential of the ulnar and median nerves did not vary, significant decreases were observed in the mean sensory conduction velocities of median, ulnar, sural, medial plantar, medial dorsal cutaneous, and dorsal sural nerves 6 months after the onset of treatment. Conclusion - Systemic use of isotretinoin may cause electroneurographic changes. Probable electroneurographic alterations may be detected at a much earlier period via dorsal sural nerve tracing when electrophysiological methods used in routine clinical practice cannot detect these changes.

Clinical Neuroscience

Relationship between Status Epilepticus Severity Score and etiology in adult NCSE patients

GENC Fatma, ERDAL Abidin, AKCA Gizem, KARACAY Ertan, GÖKSU Özaydın Eylem, KUTLU Gülnihal, GÖMCELI Bicer Yasemin

Purpose - Nonconvulsive status epilepticus (NCSE) is a heterogeneous, severe neurological disorder of different etiologies. In this study, the outcomes of NCSE episodes was assessed in a large series of adult patients. Our objective was to evaluate relationship between Status Epilepticus Severity Score (STESS) and etiology and the role of etiological factors on predicting the outcomes. Method - In this retrospective study, the medical records of 95 patients over 18 years of age who were diagnosed with NCSE between June 2011 and December 2015 were reviewed. Their treatment and follow-up for NCSE was performed at the Epilepsy Unit in Department of Neurology, Antalya Research and Training Hospital. Etiological factors thought to be responsible for NCSE episodes as well as the prognostic data were retrieved. The etiological factors were classified into three groups as those with a known history of epilepsy (Group 1), primary neurological disorder (Group 2), or systemic/unknown etiology (Group 3). STESS was retrospectively applied to patients. Results - There were 95 participants, 59 of whom were female. Group 1, Group 2, and Group 3 consisted of 11 (7 female), 54 (33 female), and 30 (19 female) patients, respectively. Of the 18 total deaths, 12 occurred in Group 2, and 6 in Group 3. The negative predictive value for a STESS score of ≤ 2 was 93.88% (+LR 2.05 95% CI: 1.44-2.9 and -LR 0.3 95% CI 0.10-0.84 ) in the overall study group. While the corresponding values for Group 1 (patients with epilepsy), Group 2 (patients with primary neurological disorder), and group 3 (patients with systemic or unknown etiology) were 100%, 92.59% (+LR 2.06 95%CI: 1.32-3.21 and -LR 0.28 95% CI 0.08-1.02 ) 83.33% (+LR 1.14 95%CI: 0.59-2.9 and -LR 0.80 95% CI 0.23-2.73). Conclusions - This study included the one of the largest patients series ever reported in whom STESS, a clinical scoring system proposed for use in patients with status epilepticus, has been implemented. Although STESS appeared to be quite useful for predicting a favorable outcome in NCSE patients with epilepsy and primary neurological disorders, its predictive value in patients with systemic or unknown etiology was lower. Further prospective studies including larger NCSE samples are warranted.